SUBSCRIBE NOW
$5 for 3 months. Save 83%.
SUBSCRIBE NOW
$5 for 3 months. Save 83%.

Dr. Roach: Thigh numbness likely due to trapped nerve

Keith Roach
To Your Health

Dear Dr. Roach: I am a 65-year-old male who has developed a lack of sensation in the lateral front half of my right thigh. The numbness involves strictly the skin. There is no loss of strength, function or balance in my leg. My gait is normal, although I find that if I go on a long walk, the skin will begin to "tingle."

When I went to an orthopedic surgeon, he suspected that the condition could be caused by a disc problem. Although an X-ray did show some stenosis, it was not definitive.

I suspect I caused the problem by years of sleeping on my right side in a curled-up position, resulting in entrapment of the nerve. The orthopedist, however, says he generally sees this condition only in obese people, which I am not.

How likely is it that my condition is of spinal origin rather than an entrapped nerve? If the condition can resolve itself gradually by avoiding activities that contribute to the problem, what does "gradually" mean? Do stretching exercises help relieve the entrapment?

J.C.B.

Dear J.C.B.: What you are describing is meralgia paresthetica, the compression of the lateral femoral cutaneous nerve, which can be compressed as it passes under the inguinal ligament, exactly as you described. Your orthopedist is correct that this condition is more common in the overweight or obese; however, I have seen it in people who are losing weight and people of normal, stable weight. It is more common in conjunction with diabetes, and it has been reported after long-distance walking and cycling.

Because of the area involved in your numbness, it is very likely to be meralgia paresthetica and not spinal in origin. It does usually resolve, but it does so over the course of months, typically. Stretching would seem to make sense, but as far as I know, it hasn't been shown to work.

If it isn't getting better, an injection into the nerve usually is effective. This is commonly done by an anesthesiologist or a pain-management specialist.

Dear Dr. Roach: Today in our local newspaper, you responded to R.W. concerning his statement: "My chin almost touches my chest." My sister-in-law is dealing with a similar issue: dropped head syndrome.

It is very rare. From observing my sister-in-law and discussing its effect on her quality of life in the past year, I can say that it has been a devastating development. Neither her primary care physician nor the neurologist had ever seen this before, nor were they able to recommend any treatment, other than physical therapy, which did not help. She has been referred to Cleveland Clinic to a physician who has published on this syndrome.

Coincidentally, in the past four weeks, she has not been taking her Lipitor regularly, and we have noted improvement in her ability to control her head movements.

L.N.H.

Dear L.N.H.: Thank you for writing. I had not heard the term "dropped head syndrome" before either, but it seems to be caused most often by nerve and/or muscle damage.

Statin drugs like Lipitor sometimes can cause muscle disease, but this would be an exceedingly rare complication, if it turns out to be the Lipitor in your sister-in-law's case.

Email questions to ToYourGoodHealth@med.cornell.edu.